You are correct that there is what is considered to be a major interaction between Elavil (amitriptyline) and Ritalin (methylphenidate).


The combination may increase the risk of side effects including:

  • Confusion
  • Increased blood pressure or heart rate
  • Loss of coordination
  • Restlessness
  • Sweating
  • Tremor
  • Vomiting


Perhaps most importantly, the combination of Elavil and Ritalin increases the risk of a rare but serious disorder known as serotonin syndrome as both drugs increase the concentration of the neurotransmitter serotonin in our brain. Serotonin syndrome is characterized by the rapid development of:

  • Hyperthermia (increased body temperature)
  • Hypertension (increased blood pressure)
  • Rigidity
  • Mental status changes (e.g., delirium or coma)


Because of the potential risk and severity of serotonin syndrome, caution should be observed when co-administering drugs that have serotonergic properties such as Ritalin and Elavil. Individuals receiving this combination should be monitored for the emergence of serotonin syndrome and if symptoms occur,  emergency medical care should be sought.


Starting Ritalin After Stopping Elavil

As you stopped taking Elavil over a week ago, the risk of the interaction with Ritalin is certainly decreased, but not completely gone. Amitriptyline has a long half-life, as does one of its active metabolites, nortriptyline. The half-life of amitriptyline is reported to be around 10-50 hours while nortriptyline has a reported half-life of 20-100 (depending on the individual). This means that after your last dose, the drug can last in your body for weeks!


The likelihood of the interaction in your case is low for a few reasons:

  • Serotonin syndrome, while serious, is rare.
  • Low doses of Elavil are generally used for migraine prophylaxis.
  • It is has been over a week since you discontinued Elavil.


When initiating Ritalin, it is important to start at a low dose and taper up to effect, as long as you tolerate the medication well and are on the look-out for any potential side effects.